Winter Storm, Grand Isle
- When
- December 2, 4:00 PM EST to December 3, 11:00 PM EST
- Where
- Grand Isle forecast zone
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 44.797, -73.295 (the zone’s center; the record gives no point)
A surface low moved across northern New York and Vermont during the morning of December 3rd. Snow overspread Vermont during the late afternoon and early evening hours of December 2nd and changed to a mixture of snow, sleet and freezing rain during the morning hours of the 3rd before tapering to snow showers by midday.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A surface low moved across northern New York and Vermont during the morning of December 3rd. Snow overspread Vermont during the late afternoon and early evening hours of December 2nd and changed to a mixture of snow, sleet and freezing rain during the morning hours of the 3rd before tapering to snow showers by midday. However, a secondary area of low pressure developed across southeast Massachusetts during the morning of the 3rd and moved into the Gulf of Maine during the afternoon and evening. This allowed the redevelopment of accumulating snow across Vermont by mid to late afternoon and continued until just after midnight on December 4th.
Widespread snowfall accumulations were 6 to 12 inches across Vermont with localized higher amounts in favored upslope regions of the western slopes of the Green Mountains and higher elevations of northern Vermont. Some of the higher snowfall totals included; 16 inches in Jerusalem (eastern Addison county), 14 inches in South Lincoln (eastern Addison county), Jay (Orleans county), Brookfield (Orange county), Hanksville and North Underhill (eastern Chittenden county) with 12 inches in Stannard (Caledonia county), Hinesburg (Chittenden county), East Haven (Essex county), Stowe (Lamoille county) and Marshfield (Washington county).
This was the first widespread winter storm of the 2007-08 season, which resulted in numerous vehicle accidents as well as cancellations of schools, businesses and civic organizations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Dec 2, 12:55 PM EST, 3 hours 5 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1255 PM EST SUN DEC 2 2007
.SYNOPSIS...
COLD SURFACE HIGH PRESSURE LOCATED OVER SOUTHERN CANADA WILL SHIFT
INTO THE CANADA MARITIMES TODAY...WHILE SURFACE LOW PRESSURE OVER
THE NORTHERN PLAINS MOVES TOWARD THE CENTRAL GREAT LAKES. CLOUDS WILL
LOWER AND THICKEN TODAY WITH SNOW DEVELOPING FROM WEST TO EAST
ACROSS THE REGION. THE SNOW WILL MIX WITH SLEET AND SOME FREEZING
RAIN...ESPECIALLY ACROSS SOUTHERN VERMONT...ON SUNDAY NIGHT INTO
MONDAY MORNING...BEFORE TAPERING TO SNOW SHOWERS BY TUESDAY. A
WIDESPREAD AND SIGNIFICANT SNOWFALL ACCUMULATION IS EXPECTED
ACROSS THE NORTH COUNTRY BY TUESDAY MORNING.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 1110 AM EST SUNDAY...GOING FCST LOOKING OKAY...SO NO UPDATE
AT THIS TIME. RIDGE AXIS MOVG EAST OF REGION THIS PM. SOME SPOTTY
LIGHT SNOW OCCURRING ACROSS THE AREA AS OF LATE THIS MORNING.
EXPECT THIS TO CONTINUE THIS AFTERNOON...WITH SOME LIGHT
ACCUMULATION POSSIBLE OVER NRN NY BY THIS EVENING. SEE EARLIER
DISCUSSION BELOW FOR DETAILS ON UPCOMING WINTER WX EVENT.
AS OF 400 AM EST SUNDAY...USED SEVERAL MODEL BLENDS FOR UPCOMING
EVENT...STARTED WITH GFS/ECMWF FOR SYNOPTIC SCALE AND THERMAL
PROFILES...BUT USED 4KM WRF FOR MESOSCALE DETAILS...SUCH AS
UPSLOPE/DOWNSLOPE IMPACTS ASSOCIATED FIRST WITH SE FLW...THEN NW
FLW BEHIND THE SYSTEM.
COLD AND VERY DRY SURFACE HIGH PRES ACRS OUR CWA THIS MORNING...WL
QUICKLY SHIFT INTO THE CANADIAN MARITIMES...WHILE MID/UPPER LVL
MOISTURE ADVECTS FROM SW TO NE ACRS OUR CWA...AHEAD OF SURFACE LOW
PRES OVER THE CENTRAL PLAINS. THE NEAR TERM FCST CHALLENGE WL BE
TIMING PRECIP ARRIVE THIS AFTN...FOLLOWED BY PTYPE TONIGHT.
LATEST SFC ANALYSIS PLACES LOW PRES OVER CENTRAL IOWA WITH WARM
FRONT EXTENDING FROM LOW PRES INTO THE SOUTHERN GREAT LAKES ATTM.
SFC OBS SHOW -FZRA/SLEET ALREADY TO FLINT MI THIS
MORNING...ASSOCIATED WITH WARM LAYER BTWN 800-700MB.
MEANWHILE...LIGHT SNOW IS ALREADY BEING REPORTED AT
BUF/ELZ/ROC...AND BFD WITH FZRA INTO EXTREME NE OHIO. WL TREND TWD A
QUICKER ARRIVAL TIME FOR PRECIP TODAY...BASED ON UPSTREAM OBS.
UPSTREAM 00Z SOUNDINGS...SHOW VERY DRY AIRMASS ACRS NE CONUS...WHICH
WL TAKE TIME TO SATURATE TODAY...BUT UPSTREAM SOUNDINGS SHOW AT
PIT/ILX SHOW WARM LAYER ABOVE 0C...WHICH WL CONT TO QUICKLY ADVECT
TWD OUR CWA TODAY ASSOCIATED WITH 900 TO 800MB WINDS OF 50 TO 60
KNOTS. BASED ON SOUNDINGS/RAOB DATA AND LATEST WATER VAPOR/SFC
TRENDS...MODELS HAVE INITIALIZED MUCH BETTER WITH 925MB AND 850MB
TEMPS ACRS THE CENTRAL/NORTHERN PLAINS...BUT STILL ARE SEVERAL
DEGREES TOO COOL...ESPECIALLY THE NAM. USING THE 1000-500MB 540
THICKNESS LINE UPSTREAM OFF THE GFS SHOWS VERY NICELY THE MIXED
PRECIP TO ALL SNOW LINE THIS MORNING...THEREFORE WL TREND TWD THIS
FOR OUR EVENT LATE TODAY THROUGH TONIGHT. PW ANALYSIS SHOWS PWS 100
TO 200% ABOVE NORMAL ACRS THE CENTRAL PLAINS MOVING TWD THE NE CONUS
AHEAD OF THIS SYSTEM.
FIRST SURGE OF MOISTURE/PRECIP WL WEAKEN ACRS THE UPPER GREAT
LAKES/MID ATLANTIC STATES THIS MORNING...AS AIRMASS ACRS THE REGION
IS VERY DRY. HOWEVER...NEXT BAND OF DEEP LAYER MOISTURE AND OMEGA WL
QUICKLY ADVECT TWD OUR CWA THIS AFTN/EVENING ASSOCIATED WITH STRONG
LOW TO MID LVL WAA AND NEXT 5H VORT. WL BLEND CRNT OBS/GFS QPF
FIELDS FOR PRECIP ARRIVE THIS AFTN...THINKING 16Z-18Z FOR
NNY...AROUND 20Z FOR CPV...AND AFT 21Z FOR NEK/EASTERN VT...CRNT
PRECIP ON RADAR SHOULD WEAKEN DUE TO VERY DRY LOW LVLS...WHICH IS
CONFIRMED BY ALY SOUNDING. OTHERWISE...ALL THERMAL PROFILES SUGGEST
PRECIP WL START AS SNOW.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
AS OF 400 AM EST SUNDAY...INITIAL SFC LOW PRES TRACK FROM THE
CENTRAL PLAINS INTO THE EASTERN GREAT LAKES BY 06Z MONDAY...WITH
SECONDARY COASTAL DEVELOPMENT BY 18Z MONDAY. STILL THINKING PRECIP
WL COME IN TWO PERIODS...FIRST BATCH WL BE ASSOCIATED WITH VERY
STRONG LOW TO MID LVL WAA TONIGHT...ALONG WITH DEEP LAYER
MOISTURE/LIFT. MEANWHILE...NEXT ROUND OF PRECIP WL BE MONDAY AFTN
INTO TUESDAY MORNING...ASSOCIATED WITH UPSLOPE/WRAP AROUND
MOISTURE. THIS WL BE A PROLONGED WINTER WEATHER EVENT...WITH PTYPE
BEING A BIG CONCERN...ESPECIALLY TONIGHT. STILL THINKING WITH
PRIMARY SFC LOW TRACKING TO OUR WEST...AND MODELS UNDER ESTIMATING
850 TO 700MB WARMING PER UPSTREAM OBS...A MIX OF PRECIP WL OCCUR
ACRS MOST OF OUR FA. WL USE THE OLD 540 LINE OFF THE GFS/ECMWF TO
DETERMINE...SNOW/SLEET LINE ACRS OUR CWA...WHICH SUGGEST MIXED
PRECIP UP TO THE INTERNATIONAL BORDER. NAM CONTS TO BE WAY TOO
COLD...BASED ON CRNT OBS/TRENDS. IN ADDITION...ENOUGH LOW LVL
WARMING OCCURS ACRS RUTLAND/WINDSOR COUNTIES TO MENTION SOME
-FZRA. INTERESTING THAT THE GFS SOUNDING SHOWS ENOUGH WARMING TO
SUPPORT SOME PLAIN OLD RAIN AT RUT/VSF WITH TEMPS WARMING INTO THE
L/M 30S BY EARLY MONDAY. HOWEVER...85H WINDS 45 TO 55 KNTS QUICKLY
SHIFT TO THE SE...THEN NW BY 18Z MONDAY AS SECONDARY LOW PRES
TAKES OVER BY CAPE COD...AND CAA QUICKLY MOVES BACK ACRS OUR CWA.
FEEL STRONG SE UPSLOPE FLW WL ENHANCE LIFT/SNOWFALL AMOUNTS FROM
LUDLOW/KILLINGTON AREA TO MPV EARLY MONDAY MORNING...BUT SOME
DOWNSLOPE DRYING COULD LIMIT QPF/SNOWFALL ACRS THE CPV FROM RUT TO
BTV...INCLUDING THE WESTERN SLOPES (UNDERHILL/JERICHO).
OTHERWISE...THE SECOND ROUND OF SNOW ASSOCIATED
WITH UPSLOPE/WRAP AROUND MOISTURE WL DEVELOP BY 00Z TUES...WITH
SIGNIFICANT SNOW ACCUMULATION EXPECTED ALONG THE WESTERN SLOPES FROM
NEAR JAY PEAK TO APPALACHIAN GAP. GFS SHOWS JAY PEAK QPF ASSOCIATED
WITH UPSLOPE FLW TO APPROACH 1.0 BY 12Z TUES...WHICH AT 16/20 TO
1...SUGGESTS SIGNIFICANT UPSLOPE SNOW ACCUMULATION POSSIBLE. GFS
SHOWS STRONG NW 85H JET OF 40 TO 50 KNOTS...ALONG WITH GOOD SFC TO
500MB MOISTURE...AND GOOD SFC TO 7H UVVS THRU 12Z TUES. MID/UPPER
LVL CIRCULATION AND ASSOCIATED SFC LOW PRES WL SLOWLY LIFT TWD
EASTERN CANADA AFT 12Z TUES...AND THE UPSLOPE PRECIP WL SLOWLY TAPER
OFF. HOWEVER...CRNT WARNINGS MAY NEED TO BE EXTENDED INTO TUES
MORNING FOR THE WESTERN SLOPES OF THE GREEN MTNS.
HERE IS MY THINKING FOR SNOWFALL AMOUNTS ACRS OUR CWA. THE CPV WL
RECEIVE A QUICK 2 TO 5 INCHES LATE THIS AFTN/EVENING...BEFORE MIXING
TO SLEET POSSIBLY FZRA SOUTHERN CPV TONIGHT...THEN CHANGE BACK TO
ALL SNOW ON MONDAY AFTN...WITH ANOTHER 3 TO 5 INCHES ASSOCIATED WITH
WRAP AROUND EXPECTED. STORM TOTAL FOR THE CPV BY TUES MORNING OF 5
TO 10 INCHES.
MEANWHILE...FOR THE SLV/DACKS THINKING CHANGE OVER WL OCCUR
QUICKER...SO 2 TO 5 INCHES ASSOCIATED WITH ADVECTION SNOW TODAY INTO
TONIGHT...THEN ANOTHER 3 TO 6 INCHES ASSOCIATED WITH WRAP
AROUND/UPSLOPE FOR THE DACKS AND 1 TO 3 INCHES FOR THE SLV. STORM
TOTAL DACKS...5 TO 12 INCHES...SLV 4 TO 8 INCHES BY EARLY TUES
MORNING.
NEK ZNS WL BE IMPACTED BY DOWNSLOPING OFF THE WHITE
MTNS...ASSOCIATED WITH INITIAL BAND LATE THIS AFTN/TONIGHT...WHICH
SHOULD PRODUCE 2 TO 4 INCHES...WITH ANOTHER 4 TO 8 INCHES POSSIBLE
LATE MONDAY INTO TUES ASSOCIATED WITH WRAP AROUND...FOR A STORM
TOTAL OF 6 TO 12 INCHES...WITH LOCALLY HIGHER AMOUNTS.
THE SOUTHERN GREEN MTNS...WL SEE 2 TO 8 INCHES LATE
TODAY/TONIGHT (ENHANCEMENT DUE TO SE LLVL FLW)...BEFORE CHANGING TO
SLEET/FZRA...THEN BACK TO SNOW ON MONDAY. STORM TOTAL OF 6 TO 12
INCHES BY EARLY TUES WITH LOCALLY HIGHER AMOUNTS NEAR
LUDLOW/KILLINGTON.
NORTHERN GREEN MTNS/WESTERN SLOPES...WL SEE INITIAL 2 TO 6 INCHES
THIS EVENING/TONIGHT...BEFORE MIXING TO SLEET...THEN TURN BACK TO
ALL SNOW BY 15Z MONDAY WITH ANOTHER 7 TO 12 INCHES EXPECTED BY 12Z
TUES. FEEL STORM TOTAL FOR WESTERN SLOPES/NORTHERN GREENS WL BE 10
TO 18 INCHES BY 12Z TUES WITH LOCALLY HIGHER AMOUNTS NEAR JAY
PEAK.
WE WL KEEP ALL WARNINGS IN PLACE AND ADJUST SNOWFALL AMOUNTS
SLIGHTLY DUE TO MIXING/IMPACTS OF TRRN.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
AS OF 645 AM EST SUNDAY...IT APPEARS THAT UNSETTLED AND COLD
WEATHER WILL CONT TO BE THE PROSPECT FOR THE EXTENDED PERIOD. THUS
NO BIG CHGS TO EXTENDED FCST.
DEEP SFC LOW PRESSURE OVR NOVA SCOTIA TUESDAY MRNG WITH ASOCD
WRAP-ARND MSTR ACRS AREA. THIS SYS WILL CONTG MOV E OF MARITIMES
DURG WED.
MEANWHILE WK SFC LOW OVR OH VLY TUE NGT MOVS TO THE VA/NC CST LATE
WED...THEN OUT TO SEA. H/5 UPR TROF MOVS ACRS ERN US WED AND
THURS...THUS WL KEEP CLDS AND MENTION OF SNW SHWRS IN FCST.
SFC HI THEN MOVS INTO LWR OH VLY THURS AND BLDS TO MID-ATLC CST FRI
AND OFSHR THEREAFTER. THIS IS FOLLOWED BY A WK SFC LO WHICH MOVS
ACRS SRN PTNS OF ONT/QUE FRI NGT AND SAT...WITH CHC SNW SHWRS FRI
INTO SAT.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
CONDS SLOWLY DETERIORATING OVER THE COURSE OF THE NEXT 12 HOURS AS
BROAD UPPER/SFC LOW AND AMPLE WAA SNOWS/MIXED PCPN OVERSPREAD THE
REGION FROM THE SOUTHWEST. AFTER A FEW LIGHT -SHSN THROUGH THE
REMAINDER OF THE DAYLIGHT HOURS...WILL OFFER VFR CIGS LOWERING TO
MVFR AND/OR IFR AT ALL SITES BY THIS EVENING AS PCPN SHIELD PUSHES
IN. MEAN WIND SPEEDS SHOULD BE EAST TO SOUTHEAST FROM 5 TO 15
KNOTS...THOUGH LOCALLY HIGHER SPEEDS AND SOME LOCALLY ENHANCED
GUSTINESS TO 40 MPH MAY OCCUR ALONG THE WESTERN SLOPES OF THE GREENS
LATER TONIGHT AND LLWS MAY BECOME A CONCERN FOR A FEW HOURS BETWEEN
06-12Z. OTHER CONCERN WILL BE FOR SOME MIXED PCPN OVERNIGHT AS
WARMER AIR ALOFT ATTEMPTS TO NOSE BRIEFLY INTO THE REGION (SEE DISC
ABV). WILL OFFER AT LEAST SOME CHC OF PL ACROSS ALL SITES OVERNIGHT
ACCORDINGLY...WITH SOME POSSBL MIX W/FZRA AT KRUT. THEREAFTER...
COLUMNAR COOLING PER PARTIAL THICKNESS PROFILES WOULD ARGUE FOR A
TRANSITION TO ALL SNOW AFTER 12Z MONDAY...WITH A PERIOD OF MODERATE
TO HEAVY SNOW DURING THE MID MORNING HOURS AS BEST QG/WAA PUSH
ACROSS AREA. WILL ADVERTISE IFR CONDS AREA WIDE DURING THIS
PERIOD...THEN HINT AT IDEA OF OVERALL INTENSITY ABATING SOMEWHAT BY
18Z MONDAY AS BEST LIFT/OMEGA PUSH NORTHEAST.
AFTR 00Z MONDAY THROUGH THURSDAY...UNSETTLED WEATHER THROUGH THE
PERIOD. NEW ENG STORM HEADS FOR NOVA SCOTIA LATE MON NGT/TUESDAY...
WITH PCPN TAPERING OFF TO SNW SHWRS. WL CONT CHC SNW SHWRS WED INTO
THURS AS H/5 TROF SWINGS ACRS AREA...WITH PDS OF MVFR CONDS AND
ISOLD IFR IN HEAVIER SNW SHWR.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 1 AM EST
TUESDAY FOR VTZ001>012-016>019.
NY...WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 1 AM EST
TUESDAY FOR NYZ026>031-034-035-087.
&&
SYNOPSIS...TABER
NEAR TERM...RJS/TABER
SHORT TERM...TABER
LONG TERM...SFH
AVIATION...JMG/SFHHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 337 PM EST SUN DEC 2 2007 NYZ026>031-034-035-087-VTZ001>012-016>019-032045- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA- WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR- EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND- 337 PM EST SUN DEC 2 2007 ...WINTER STORM WARNING IN EFFECT UNTIL 1 AM EST TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO SUBMIT SNOWFALL...MIXED PRECIPITATION OR CHANGES IN PRECIPITATION TYPE TO THE NATIONAL WEATHER SERVICE TONIGHT THROUGH MONDAY.
The national radar mosaic for the moment the first event began.
16 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2007Every state in 2007This day in weather historyWarnings in Vermont, December 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 69647, 69648, 69649, 69650, 69651, 69652, 69653, 69654, 69655, 69656, 69657, 69658, 69659, 69660, 69661, 69662.